A 61 year old alcoholic male was admitted to the hospital with a 2 - ProProfs Discuss
Topics-
Products +
     

A 61-year-old alcoholic male was admitted to the hospital with a 2-day history of epigastric pain associated with nausea and vomiting. The man had been suffering from systolic heart failure for two years. Present medications were captopril, furosemide and digoxin. Pertinent serum data on admission were: K+ 2.8 mEq/L, creatinine 3.2 mg/dL. An ECG showed an heart rate of 65 BPM with occasional premature ventricular contractions and runs of bigeminy. Which of the following would be an appropriate therapeutic conduct for this patient?



A. Add potassium supplementation and reduce digoxin dosage
B. Add atropine and reduce digoxin dosage
C. Increase furosemide dosage and reduce digoxin dosage
D. Discontinue digoxin and start losartan
E. Discontinue digoxin and start milrinone
Asked by Alexandra, Last updated: Dec 05, 2017

This question is part of

Block 11 Pharm heart failure

+ AnswerRequest Answer
...

1 Answer

John Smith

John Smith

Answered on Sep 09, 2016

Add potassium supplementation and reduce digoxin dosage-learning objective: describe the therapy of digoxin toxicity.answer: athe symptoms the patient was referring to (nausea and vomiting) as well as the arrhythmiashown by the ecg, are classical signs of digitalis toxicity. furosemide treatment most likelycaused hypokalemia which is a well recognized predisposing factor to digitalis toxicity. in fact inpatients with serum k+ of 3 meq/l, the dose of digoxin needed to produce toxicity is about onehalf of that needed in patients with serum k+ of 5 meq/l. moreover the patient had a reducedrenal function (see the creatinine serum level) which most likely decreased the renal excretion ofdigoxin.a potassium supplementation is the rational therapy in case of hypokalemia. the dosage ofdigoxin must also be reduced because of the renal insufficiency.b) this strategy would be used when digoxin toxicity is due to an excessiveparasympathomimetic activity of the drug (which is usually suggested by the presence of asevere bradycardia or by an av block).c) this option is irrational: a reduced digoxin dosage would, of course, reduce toxicity, but anincreased furosemide dosage would worsen the hypokalemia.d) digoxin was quite effective for three years, which indicates that the heart failure was seriousenough to require an inotropic drug. therefore it would be irrational to withdraw an inotropicmedication.e) milrinone is an effective inotropic drug but, because of its toxicity, is used only when otherdrugs are not able to improve the symptoms of the disease. when a drug is effective but causesadverse effects (like in this case) the first procedure to follow is to adjust the dosage.
 Reply

Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer

Email Sent
We have sent an email to your address "" with instructions to reset your password.